Published: Jan 14, 2021
FDA orders limits on Vicodin ingredient capped. FDA orders limits on pain reliever ingregident in Vicodin over pharmacy warning labels. Health regulators say it has been linked to throusands of liver damage cases.
The FDA said Thursday it will place limits on Acetaminophen, which is found in Vicodin, capped at 325 milligrams per capsule. Current products on the market contain doses of up to 700 milligrams. The ingredient is found in several drugs.
Vicodin is a pain reliever and is not dangerous by itself. However, the FDA found that it can cause toxic overdoses when patients combine them with a second acetaminophen-containing drug like Tylenol. Health regulators said the labeling on prescription drugs often does not make it clear that they contain the active ingredient.
"One of the real challenges we have is that patients taking these products don't know they're taking acetaminophen at all," Dr. Sandra Kweder, FDA deputy director for new drugs, said in a statement. "They don't realize that they are overdosing." The government agency said it is working with pharmacies and other medical groups to develop standard labeling for acetaminophen, but did say the drugs, such as Vicodin and Percocet, will still be effective at lower doses.
Add our Facebook page to receive updates and participate in new tools and features. It's a great way to stay connected with all the latest news.
Receive daily bite-sized updates by following us on Twitter. Receive Tweet-sized 140-character updates on your mobile phone device or PC.
Subscribe to our daily RSS feed to get the latest national news stories. We offer a feed for every topic including business, entertainment, health, politics, science & technology, travel and more.